Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 83, NWS Las Vegas, NV

July 21, 2018Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 21, 2018, 12:19 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2018, 12:19 PM MST (19:19 UTC)
Expired
Jul 21, 2018, 3:15 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 128 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 7.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2018-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 743 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2018-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
743 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
2683 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

760 
WGUS55 KVEF 211919
FFWVEF
AZC015-212215-
/O.NEW.KVEF.FF.W.0083.180721T1919Z-180721T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1219 PM MST SAT JUL 21 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  North central Mohave County in northwestern Arizona...

* Until 315 PM MST.

* At 1217 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain near Mount Trumbull Loop Road near Wolf Hole. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Mt. Trumbull.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3636 11353 3657 11361 3672 11365 3696 11335
      3638 11305 3636 11317

$$

BP
2 follow-up statements
284 
WGUS75 KVEF 212006
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
106 PM MST SAT JUL 21 2018

AZC015-212215-
/O.CON.KVEF.FF.W.0083.000000T0000Z-180721T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
106 PM MST SAT JUL 21 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM MST FOR
NORTH CENTRAL MOHAVE COUNTY...

At 103 PM MST, Doppler radar indicated heavy rain with thunderstorms 
have decreased along Mount Trumbull Loop between Interstate 15 and 
Hurricane Cliffs. Flash flooding is already occurring.

Some locations that will experience flooding include...
Mt. Trumbull.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3636 11353 3657 11361 3672 11365 3696 11335
      3638 11305 3636 11317

$$

BP
117 
WGUS75 KVEF 212208
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
308 PM MST SAT JUL 21 2018

AZC015-212218-
/O.EXP.KVEF.FF.W.0083.000000T0000Z-180721T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
308 PM MST SAT JUL 21 2018

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL MOHAVE COUNTY WILL
EXPIRE AT 315 PM MST...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3636 11353 3657 11361 3672 11365 3696 11335
      3638 11305 3636 11317

$$
CK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 8:20 AM MST, 3 hours 59 minutes earlier.

Area forecast discussion, Jul 21, 8:20 AM MST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
820 AM PDT Sat Jul 21 2018

.SYNOPSIS...Moist and unstable air will remain over the region
through the weekend, providing fuel for afternoon and evening
thunderstorms, especially over the mountains. A heat wave will bring
very hot temperatures Tuesday through Thursday, along with lowering
thunderstorm chances.
&&

.UPDATE...Vort lobe is advancing northward, quicker than what CAM
guidance indicates, and will become more convective along the
leading edge with increased insolation. Increased PoP through 11 AM
this morning. Slight chance PoP now extends northward to the Hoover
Dam and westward into to Henderson and eastward through Mohave
County.

Still concerned with southern Nevada late this morning/early
afternoon with both the diurnal driven and dynamic influences
combining to spread convection across a broad area. Main impacts
will be isolated heavy downpours with embedded thunderstorms and
strong outflow winds. This complex has a history of severe winds
across southwestern Arizona earlier this morning; this morning
observations have estimated 30-40 MPH winds with gusts to 50. Along
with strong outflow, expect blowing dust and lowering visibilities.

.PREV DISCUSSION...215 AM PDT Sat Jul 21 2018

.SHORT TERM...through Monday night. Overall pattern remains
favorable for thunderstorms through the period, although focusing
mechanisms will be tough to pin down. First feature of concern is a
weak vorticity lobe riding around the south side of the big hot
ridge centered over the southern Plains. This lobe was kicking off a
thunderstorm complex in the vicinity of Tucson early this morning,
and is forecast to reach southern Mohave County roughly around
sunrise. Many models suggest the associated storms will be fizzling
by that time, but the remnant lobe could be a focus later in the
day. With this in mind, kept the highest afternoon PoPs over
northern Mohave County, with a secondary max in Esmeralda and
northern Inyo where mountain storms have been prevalent in recent
afternoons and high resolution models paint more precip this
afternoon. For Sunday and Monday, as temperatures rise a little bit
more aloft, expect lesser thunderstorm coverage, with the focus
shifting a bit more to the higher terrain.

.LONG TERM...Tuesday through Saturday.

Little change in overall thinking as strong high pressure shifts
west and impacts the desert southwest through much of the extended
period. The peak of the heat is expected to be Tuesday through
Thursday with temperatures over most areas about 10 degrees above
normal. At this time it looks like temperatures will just remain shy
of records in Las Vegas as the records for Tuesday-Thursday are 117,
115, 116 respectively. With strong high pressure overhead it will be
tough for thunderstorms to develop, but slight chances will remain
over the higher terrain across northern Mohave County along with
central Nevada.
&&

.AVIATION...For McCarran...Southerly winds around 6-8 kts are
forecast through this morning along with mainly bkn skies around 20k
feet. By late morning, convection will once again develop with
showers or thunderstorms possible in the Las Vegas Valley during the
afternoon. Brief heavy rain along with gusty and erratic outflow
winds will be the main concern with any storm.

For the rest of southern Nevada, northwest Arizona and southeast
California...Isolated to scattered thunderstorms can be expected
again this afternoon around the region. Gusty and erratic winds
along with brief heavy rain will be the biggest impact from storms.
Otherwise typical diurnal winds with speeds generally less than 10
kts.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Morgan
LONG TERM/AVIATION...Gorelow

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:32 AM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 21, 8:50 AM MSTDust Storm WarningVEFMohave85 min
Jul 21, 9:22 AM MSTSevere Thunderstorm WarningVEFMohave53 min
Jul 21, 9:41 AM MSTSevere Thunderstorm WarningVEFMohave79 min
Jul 21, 10:39 AM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 21, 2:28 PM MSTSevere Thunderstorm WarningVEFMohave62 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.